Volume 31, Issue 2 (April 1986)

    Pharmaceutical Error Resulting in Fatal Diabetic Ketoacidosis

    (Received 17 January 1985; accepted 17 June 1985)

    CODEN: JFSOAD

      Format Pages Price  
    PDF 4 $25   ADD TO CART


    Abstract

    A 41-year-old male with a 25-year history of diabetes mellitus requiring 25 to 30 units of neutral protamine hagedorn (NPH) insulin daily was found dead at home. Recent history revealed that he was well until the last four days of life when he had the onset of nausea, vomiting, and anorexia coinciding with procurement of a new bottle of insulin from his pharmacist. Pertinent autopsy findings included coronary and aortic atherosclerosis, a peptic ulcer, and diabetic glomerulopathy. Chemical analysis of the vitreous humor, including glucose (813 mg/dL) and acetone (40 mg/dL), revealed that he died of diabetic ketoacidosis. Further investigation revealed that the pharmacist had accidentally substituted regular insulin, with a duration of action of up to 6 h as opposed to 24 to 28 h, for NPH. Cultures of blood and of the regular insulin yielded no growth. Analysis of this case emphasizes the importance of obtaining a careful medical and medication history and the usefulness of vitreous electrolytes when investigating a sudden death in a diabetic.


    Author Information:

    Kosek, MA
    Third-year medical student, Michigan State University, College of Human Medicine, E. Lansing, MI

    Lang, R
    Deputy medical examiner, Kent County, Grand Rapids, MI

    Cohle, SD
    Forensic pathologist and deputy medical examiner, Kent County, Grand Rapids, MI


    Stock #: JFS12311J

    ISSN: 0022-1198

    DOI: 10.1520/JFS12311J

    ASTM International
    is a member of CrossRef.

    Author
    Title Pharmaceutical Error Resulting in Fatal Diabetic Ketoacidosis
    Symposium , 0000-00-00
    Committee E30